Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 12, 2005, 5:57 PM EDT for Craven County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 5:57 PM EDT (21:57 UTC)
- Expired
- May 12, 2005, 6:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Craven County, NC
The radar
The Morehead City radar (KMHX), 19 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 122157
SVRMHX
NCC049-122230-
/O.NEW.KMHX.SV.W.0020.050512T2157Z-050512T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
557 PM EDT THU MAY 12 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 630 PM EDT
* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES NORTH OF NORTH
HARLOWE...OR 6 MILES SOUTHWEST OF ORIENTAL...AND MOVING SOUTH AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH HARLOWE AROUND 620 PM EDT...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3485 7675 3485 7682 3493 7684 3493 7679
3491 7676 3495 7671 3495 7669 3494 7667
3491 7667 3489 7663
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:08 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 12, 3:08 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC ISSUED BY NATIONAL WEATHER SERVICE WAKEFIELD VA 308 PM EDT THU MAY 12 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... THUNDERSTORMS FIRING OVER SW VA AT THIS TIME. THIS MESHES BOTH WITH THE NAM AND GFS. BOTH BRING THIS CENTER OF OMEGA SE AND OVER THE CWA TONIGHT. WILL GO HIGH CHC POPS AS THIS DROPS SE. ONLY CONCERN IS HOW WELL THE STORMS CAN HANG TOGETHER AFTER SUNSET WHEN THEY MOVE THROUGH THE AREA. THIS WILL ALSO HELP DEVELOP CLOUDS TO AS THE NE FLOW INTENSIFIES AND INCREASES LOW LEVEL MOISTURE. LINGERING LOW LEVEL MOISTURE ON MODELS FOR FRIDAY KEEP CLDS ARND AND A SLIGHT CHC OF SOME LIGHT SHWRS ON FRI. BY FRI NIGHT AND SAT HAVE MORE DRYING ALOFT. THE WARM FRONT SETS UP N OF THE AREA AND THIS MOVES AWAY FROM THE AREA AND SHD STAY DRY UNTIL SUN. NEXT SUN A COLD FRONT APPROACHES FROM THE W AND MOVES INTO THE AREA ON BOTH THE GFS AND NAM AROUND SUNSET. BOTH MODELS SHOW DECENT LIFT WITH SOME INSTABILITY SO WENT WITH CHC POPS. && .LONG TERM (MONDAY THROUGH THURSDAY)... FRONT SLOWLY MOVES OFF THE COAST MONDAY SO A FEW LINGERING SHWRS THEN DRY UNTIL THU WHEN A FRONT SETS UP TO THE NW AND COULD HAVE SOME STORMS MOVG SE TOWARD THE AREA. && .AVIATION... MAINLY VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. WIDELY SCTD SHRA/TSTMS EXPECTED TO APPROACH SOUTHERN TAF SITES. MVFR CONDITIONS ARE POSSIBLE NEAR SITES. TWEB SCTD TSTMS ON ROUTE FROM 21 TO 02Z. && .MARINE... WINDS TURN NE TONIGHT AND INCREASE TO 15 KTS BUT COME DOWN BY SAT AND TURN SW. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SHORT TERM...JAB LONG TERM...JAB AVIATION...PH MARINE...JAB
Hazardous weather outlook, May 12, 2:44 AM EDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 244 AM EDT THU MAY 12 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-130645- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 244 AM EDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT A NORTHEAST FLOW WILL DEVELOP BEHIND A COLD FRONT DROPPING THROUGH THE AREA TODAY. THE RESULTING LONG PERIOD SWELL WILL CAUSE A MODERATE RISK OF RIP CURRENTS NORTH OF OCRACOKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:41 PM EDT | Special Marine Warning | MHX | 64 min | |
| May 12, 6:50 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.